Antiretroviral Therapy May Trigger Oral Warts

LONDON-A new study from researchers at the University of California San Francisco has found that HIV patients who use highly active antiretroviral therapy (HAART) are six times more likely to develop oral warts than untreated patients.

The study, which examined 1,280 HIV-infected patients using HAART between July 1990 and 1999, found that the incidence of oral warts increased substantially. Researchers do not know which element of the protease inhibitor caused the papillomavirus to reactivate.

They also found that patients using HAART were more likely to have salivary-gland disease. However, the occurrence of oral candidosis, hairy leukoplakia, and Kaposi's sarcoma decreased substantially.

Dr. Deborah Greenspan said the study was too small to determine which inhibitor was responsible for the oral wart increase. The researchers will continue to follow the group of patients to see if the warts go away with time, to see what types of virus are associated with warts, and to understand why the immune system allows the virus to reactivate.

Information from www.hivandhepatitis.com

Hide comments

Comments

  • Allowed HTML tags: <em> <strong> <blockquote> <br> <p>

Plain text

  • No HTML tags allowed.
  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.
Publish